Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT side effects
Jun 1, 2008

My partner has been having aching in his calves and also what appears to be RLS. Is it possible that this is a side effect from AZT in Combivir? Our doctor ordered blood studies supposedly to rule this out but the tests came back negative we're told. My partner doesn't have what is normally deemed as neuropothy but aching calf muscles as if he overworked these muscles. I believe a latic acid type issue???!!!??? Thank you for taking the time to consider and advise.

Response from Dr. Moyle

Myopathy, muscular pains and wasting were common enough when we firts started using high doses but is uncommon now. Restless legs syndrome was not a part of that adverse drug effect. The diagnosis of AZT myopathy was helped by the presence of a raised CK, a muscle enzyme found in the blood. Other drugs associated with muscle aches include statins taken for high cholesterol. Lactate can also be measured in the blood. Sometimes the pains you describe occur due to night cramps or muscle tension during sleep and may be part of the RLS-type symptoms. RLS is a specific event with an NIH definition. There are 4 essential criteria that are all necessary for diagnosis: 1. A need to move the legs, usually accompanied or caused by uncomfortable, unpleasant sensations in the legs. Any kind of sensation may be a manifestation of RLS and a wide variety of descriptions have been used ranging from "painful" or "burning" to "Elvis legs". Sometimes the need to move is present without the uncomfortable sensations and sometimes the arms or other body parts are involved in addition to the legs.

2. The need to move and unpleasant sensations are exclusively present or worsen during periods of rest or inactivity such as lying or sitting 3. The need to move and unpleasant sensations are partially or totally relieved by movement such as walking or stretching at least as long as the activity continues. 4. The need to move and unpleasant sensations are generally worse or exclusively occur in the evening or night.

If this sounds like what is going on, the you wife should discuss this diagnosis with your doctor.

It does not sound like AZT side effects but there may be other reasons to talk to your Dr about changing off this medications

regards

Dr Moyle



Previous
Do I have AIDS or am I HIV+
Next
Response to "thousands dying even with HAART"

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement